Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 67, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 28, 2017, 4:01 PM EDT for Clarion County, Forest County, Venango County, Pennsylvania. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 4:01 PM EDT (20:01 UTC)
- Expired
- May 28, 2017, 4:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clarion County, PA, Forest County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 99 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:04 PM EDT | HAIL 0.75 | Knox, PA | |
| May 28, 4:20 PM EDT | TSTM WND DMG | Shippenville, PA | MULTIPLE TREES DOWN AROUND THE CITY OF SHIPPENVILLE |
| May 28, 4:45 PM EDT | HAIL 0.88 | Marianne, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
074
WUUS51 KPBZ 282001
SVRPBZ
PAC031-053-121-282045-
/O.NEW.KPBZ.SV.W.0067.170528T2001Z-170528T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
401 PM EDT SUN MAY 28 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
East central Venango County in northwestern Pennsylvania...
Central Clarion County in west central Pennsylvania...
Southwestern Forest County in northwestern Pennsylvania...
* Until 445 PM EDT.
* At 401 PM EDT, a severe thunderstorm was located over Knox, moving
northeast at 10 mph.
HAZARD...60 mph wind gusts and half dollar-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Clarion... Knox...
Shippenville... Fryburg...
This includes Interstate 80 in Pennsylvania between mile markers 51
and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter indoors and stay away from windows.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4114 7952 4121 7963 4142 7951 4127 7927
TIME...MOT...LOC 2001Z 219DEG 7KT 4121 7956
HAIL...1.25IN
WIND...60MPH
$$1 follow-up statement
337
WWUS51 KPBZ 282014
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
414 PM EDT SUN MAY 28 2017
PAC031-053-121-282045-
/O.CON.KPBZ.SV.W.0067.000000T0000Z-170528T2045Z/
Venango PA-Clarion PA-Forest PA-
414 PM EDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR EAST CENTRAL VENANGO...CENTRAL CLARION AND SOUTHWESTERN FOREST
COUNTIES...
At 413 PM EDT, a severe thunderstorm was located over Knox, moving
northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Locations impacted include...
Clarion... Knox...
Shippenville... Fryburg...
This includes Interstate 80 in Pennsylvania between mile markers 52
and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter indoors and stay away from windows.
Please report severe weather by calling 412-262-1988, posting to the
NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4116 7950 4121 7963 4142 7951 4127 7927
TIME...MOT...LOC 2013Z 245DEG 12KT 4122 7950
HAIL...1.25IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:44 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 28, 2:44 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
244 PM EDT Sun May 28 2017
.SYNOPSIS...
Showers and thunderstorms are expected through tonight with low
pressure and a crossing front. Weak high pressure will keep Memorial
Day mostly dry with seasonable temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
Some mainly scattered showers and storms have formed ahead of
the advancing warm front across SW PA and down into the WV/MD
ridges. Hi-res models have been consistent in continuing this
development, as well as forming additional storms in generally
uncapped warm sector. Highest PoPs initially will remain
generally east of a PIT/MGW line along the warm front. Slow
storm movement still may produce heavy rain totals, especially
along the ridges where storms could become tied to the terrain,
so the Flash Flood Watch will continue. A few scattered severe
storms remain possible as well, as deeper shear tries to move in
from the southwest in tandem with instability.
Cold frontal passage occurs between roughly 04Z and 12Z, with
another round of showers and a few storms accompanying it. At
this time, do not expect this rainfall to exacerbate any late
afternoon/evening flooding, but this will still need to be
monitored. Only a few isolated showers will remain along the
ridges by sunrise. Temperatures remain above seasonal levels
tonight.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
After lingering showers exit early, mostly dry weather is
expected on Monday as high pressure arrives. A shortwave will
skim the region to our north Monday night and Tuesday, bringing
another front across the region that should provide some
scattered showers. Held off on thunder for Tuesday for now as
models disagree on stability, however steepening lapse rates may
allow for it. Precipitation coverage will wane behind the
boundary Tuesday night. Fairly seasonable temperatures are
expected.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The Great Lakes/northeast CONUS trough will remain through the
end of the week, with periodic shower chances from shortwaves
moving through the flow. By next weekend, the upper pattern
becomes more zonal, and a frontal boundary could stall out
somewhere near or in our region. This boundary could provide
more focused rainfall chances, but its placement remains in
question. Temperatures will remain near or just a few degrees
below normal.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 17Z, isolated MVFR ceilings remain, but should scatter
out quickly. Afternoon thunderstorms should develop and remain
over eastern portions of the forecast area. While this should
generally keep conditions dry at ZZV and probably HLG, all other
terminals will have the potential for thunderstorms. Did not
have enough confidence in exactly where axis of precipitation
will develop to go with prevailing TSRA at this time.
As thunderstorms decrease in coverage this evening, a cold
front will move in from the west, bringing a round of
precipitation to all sites and a shift in wind direction from
southerly to westerly. While VFR conditions are expected
through the first half of the TAF period outside of any
showers/thunderstorms, widespread MVFR/IFR conditions should
develop for a few hours behind the front around sunrise.
However, by mid morning ceilings should scatter out, yielding a
return to VFR conditions.
.Outlook...
Restrictions are possible Tue/Wed with an upper trough.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...None.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ021-029-
031-073>076.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ021-
509>514.
&&Hazardous weather outlook, May 28, 11:21 AM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1121 AM EDT Sun May 28 2017 MDZ001-PAZ021-029-031-073>076-WVZ021-509>514-291530- Garrett-Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1121 AM EDT Sun May 28 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Also, a few thunderstorms could become severe during the afternoon and evening, with large hail and damaging wind gusts as the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020-022-023- WVZ001>004-012-291530- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Beaver-Armstrong-Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- 1121 AM EDT Sun May 28 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. A few thunderstorms could become severe during the afternoon and evening, with large hail and damaging wind gusts as the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 28, 3:49 PM EDT, 12 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 349 PM EDT SUN MAY 28 2017 PAZ007-008-282015- Venango-Mercer- 349 PM EDT SUN MAY 28 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT EAST CENTRAL MERCER AND SOUTHWESTERN VENANGO COUNTIES... At 349 PM EDT, a strong thunderstorm was located 10 miles southwest of Sugarcreek, or 10 miles southwest of Franklin, moving northeast at 15 mph. Wind gusts up to 55 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Franklin... Sugarcreek... Seneca... Polk... Kennerdell... Utica... Cranberry Township... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4121 7994 4129 8005 4152 7994 4137 7969 TIME...MOT...LOC 1949Z 219DEG 12KT 4129 7997
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 11:11 AM EDT | Flash Flood Watch | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 8 hr |
| May 28, 3:49 PM EDT | Special Weather Statement | PBZ | Venango | 26 min |
| May 28, 3:54 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 36 min |
| May 28, 4:12 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 33 min |
| May 28, 4:45 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 30 min |
| May 28, 4:46 PM EDT | Flash Flood Warning | PBZ | Clarion | 119 min |
| May 28, 4:49 PM EDT | Tornado Warning | PBZ | Clarion | 26 min |
| May 28, 4:56 PM EDT | Flash Flood Warning | PBZ | Forest, Venango | 94 min |
| May 28, 6:40 PM EDT | Areal Flood Warning | PBZ | Clarion | 3 hr |
| May 28, 7:34 PM EDT | Areal Flood Warning | PBZ | Venango | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.